Translator Disclaimer
August 2020 On principal curves with a length constraint
Sylvain Delattre, Aurélie Fischer
Ann. Inst. H. Poincaré Probab. Statist. 56(3): 2108-2140 (August 2020). DOI: 10.1214/19-AIHP1030

Abstract

In this paper, we are interested in the following problem: find a curve $f$ minimizing the quantity $\mathbb{E}[\min_{t\in[0,1]}\|X-f(t)\|^{2}]$, where $X$ is a random variable, under a length constraint. This question is known in the probability and statistical learning context as length-constrained principal curves optimization, as introduced in (IEEE Trans. Pattern Anal. Mach. Intell. 22 (2000) 281–297), and it also corresponds to a version of the “average-distance problem” studied in the calculus of variation and shape optimization community (Ann. Sc. Norm. Super. Pisa Cl. Sci. II (4) (2003) 631–678; Progr. Nonlinear Differential Equations Appl. 51 (2002) 41–65).

We investigate the theoretical properties satisfied by a principal curve $f:[0,1]\to\mathbb{R}^{d}$ with length at most $L$, associated to a probability distribution with second-order moment. We suppose that the probability distribution is not supported on the image of a curve with length $L$. Studying open as well as closed optimal curves, we show that they have finite curvature. We also derive an Euler–Lagrange equation. This equation is then used to show that a length-constrained principal curve in two dimensions has no multiple point. Finally, some examples of optimal curves are presented.

Dans cet article, nous nous intéressons au problème suivant : étant donné une variable aléatoire $X$, trouver une courbe $f$ minimisant la quantité $\mathbb{E}[\min_{t\in[0,1]}\|X-f(t)\|^{2}]$, sous contrainte de longueur. Dans le contexte des probabilités et de l’apprentissage statistique, cette question est connue sous le nom d’optimisation de courbes principales avec contrainte de longueur, selon la définition introduite dans (IEEE Trans. Pattern Anal. Mach. Intell. 22 (2000) 281–297) ; elle correspond également à une version du « problème de distance moyenne » étudié dans la communauté de calcul des variations et d’optimisation de formes (Ann. Sc. Norm. Super. Pisa Cl. Sci. II (4) (2003) 631–678 ; Progr. Nonlinear Differential Equations Appl. 51 (2002) 41–65).

Nous étudions les propriétés théoriques vérifiées par une courbe principale $f:[0,1]\to\mathbb{R}^{d}$ de longueur au plus $L$, associée à une loi de probabilité ayant un moment d’ordre deux. Nous faisons l’hypothèse que la loi de probabilité n’est pas à support dans l’image d’une courbe de longueur $L$. Etudiant des courbes optimales ouvertes ou fermées, nous montrons qu’elles ont une courbure finie. Nous obtenons également une équation d’Euler–Lagrange. Cette équation est ensuite utilisée pour montrer qu’une courbe principale de longueur contrainte en dimension deux n’a pas de point multiple. Enfin, nous présentons quelques exemples de courbes optimales.

Citation

Download Citation

Sylvain Delattre. Aurélie Fischer. "On principal curves with a length constraint." Ann. Inst. H. Poincaré Probab. Statist. 56 (3) 2108 - 2140, August 2020. https://doi.org/10.1214/19-AIHP1030

Information

Received: 4 July 2017; Revised: 2 September 2019; Accepted: 8 October 2019; Published: August 2020
First available in Project Euclid: 26 June 2020

MathSciNet: MR4116719
Digital Object Identifier: 10.1214/19-AIHP1030

Subjects:
Primary: 60E99
Secondary: 35B38, 49Q10, 49Q20

Rights: Copyright © 2020 Institut Henri Poincaré

JOURNAL ARTICLE
33 PAGES

This article is only available to subscribers.
It is not available for individual sale.
+ SAVE TO MY LIBRARY

SHARE
Vol.56 • No. 3 • August 2020
Back to Top